MAUDE Adverse Event Report: COOK INC ZENITH RENU AAA ANCILLARY GRAFT MAIN BODY EXTENSION; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH RENU AAA ANCILLARY GRAFT MAIN BODY EXTENSION; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G36137
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code Death (1802)
Date of Event 10/04/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was initially reported, the zenith renu aaa ancillary graft main body extension was deployed and they couldn't get the graft off the delivery system.The patient died.Additional information was received on 10/15/2018.It was reported the rx1 had been selected for use in this previous gore endurant evar, as the patient had been experiencing persistent type ii endoleaks and as a result there had been some neck expansion, and it was noted there was a 7mm gap between top of the existing gore graft and the right renal.The doctor wanted to use the rx1 for the proximal bare stent fixation and because the length of the rx1 would fit within the existing gore endurant graft.On 10/04/2018, the doctors phone was used by his registrar at around 14:00, to contact the cook representative stating that they were unable to release the top cap of the rx1.It was verified that they had fully released the black top cap release mechanism from the delivery system and they had unscrewed the pin vise and fixed the grey pusher advancing the inner cannula.However, the registrar seemed unsure if they had released the white distal release mechanism.The registrar was informed that if this had been released this would mean that the device would have no counter-traction to push the top cap off and that they could try inserting a coda within the body of the rx1 and inflating to provide some counter-traction.The signal was poor and kept cutting out, and had to be called multiple times to reiterate these steps.The registrar advised that the team had a copy of the instructions for use (ifu) and had been checking to make sure they had released the device correctly.The cook representative called back to see if they had any success.As informed, they had not, and said that the white distal release mechanism had been removed partly but they could not say for sure if they had released it and wanted to know how far back it would have to be to be released from the distal end of the stent.They were advised it only has to be pulled back a short way to be released from the stent.They were then asked if they had managed to expose any of the bare stent to enable them to potentially get a wire and a balloon through to provide counter traction, to which they replied they could not.They stated that in trying to push the top cap off, the device had moved up and now was endangering the visceral vessels and the decision had been made to open the patient up to manually remove the cuff because even if they were successful in removing the top cap the stent would be too high in the visceral segment.The doctor was contacted at 20:30 to see if there was any news on the patient, to which the doctor confirmed he was still in theatre and the device had been removed but the procedure was not finished.The next day the doctor advised that they had been operating until 1am but the patient had passed away.The cause of death was not provided.Additional patient, device and event information is being sought regarding this adverse event.
 
Additional Manufacturer Narrative
(b)(6) 2018 the full name and contact information was provided for the treating physician and location of the procedure.(b)(6).The investigation remains in progress.A follow-up report will be submitted upon investigation completion or receipt of additional relevant information.
 
Event or Problem Description
Additional information provided by facility 09nov2018.In (b)(6) 2011, a gore c3 device had been inserted (23mm main body): 23mm x18cm x 14.5mm (inserted from the right).14.5mm left limb.Due to a concern about growing sac size (with dilating neck) and corresponding decreased area of seal, it was decided to insert an aortic cuff.The patient was under general anaesthetic and a right groin cutdown had been performed.A 6f sheath had been inserted into the left femoral artery, through which pigtail runs were performed.Just prior, during and immediately after the malfunction, the patient had remained hemodynamically stable.The device was inserted and angiography performed.A black ink marker was used to delineate the level of the lowest renal artery by drawing its location on the screen.Ensuring the markers were correct, the rx1 graft was deployed by withdrawing the sheath.Position at this point was satisfactory.The black (proximal) trigger wire release mechanism was removed completely.The pin vise was subsequently loosened.An attempt was made to deploy the suprarenal stent by advancing the top cap inner cannula.The stent did not deploy.At this point, we stopped and consulted the device manual to check for guidance in such a scenario and retrace the steps of deployment.On return and inspection of the device, it was evident that the white distal release screw was not attached and the white distal release wire was partially withdrawn by approximately 5 mm.The cook rep was contacted and suggested using a coda balloon to help anchor the device before further attempt in deploying the suprarenal stent.The left groin 6f sheath was upsized and a coda balloon was introduced into the deployed graft.The coda was inflated until apposition was achieved.Further attempt was made to advance the inner cannula which resulted in the graft moving proximally and the inner cannula bending.A decision was made to attempt open surgical removal and the graft was inverted by pulling the whole mechanism caudally to ensure there was no coverage of the renal arteries.The case has been referred to coroner¿s court and as such the autopsy report will be withheld until all statements are in.Cause of death reported as multi-organ failure, major hemorrhage, abdominal aortic aneurysm, old age, vascular disease, and poor physiological reserve.All available imaging was provided on a disc.The planning and sizing sheet is not available.
 
Additional Manufacturer Narrative
Investigation/evaluation: visual inspection and dimensional verification of the returned product has been performed.A review of customer provided imaging, the device history record, instructions for use, and quality control data was also conducted.A preoperative ct study and procedure angiography images were provided for review.The ct study, dated (b)(6) 2018, is reviewed.There is a large infrarenal aaa previously repaired with a gore endograft.The celiac, superior mesenteric, right renal and left renal (lra) arteries are all patent.There is a significant 68-degree angulation of the infrarenal aorta affecting the proximal neck.The proximal gore graft begins right at this angulation, about 15 mm below the lra.Lack of circumferential wall apposition results in a type 1a endoleak.The angiography study, dated (b)(6) 2018, was reviewed.A zenith main body extension graft (28 x 43 mm) is partially deployed within the proximal gore graft and appears to extend nearly 1 stent length above the proximal edge of the gore graft.The bare metal fixation stent remains constrained within the top cap.Impressions of the imaging reviewer: previous repair of an infrarenal aaa was performed using a gore endograft.Per the complaint report, there was a persistent endoleak and aortic expansion.On the imaging provided, the gore graft appears to be positioned 15 mm below the lra.There is also a significant 68-degree angulation of the infrarenal neck.A type 1a endoleak is evident due to a lack of proximal circumferential wall apposition.During planned secondary repair, a zenith main body extension device is partially deployed to extend proximal coverage above the gore graft.Imaging shows the graft partially deployed with the top cap still in place constraining the bare metal fixation stent.Per the complaint report, the top cap was unable to be released and removed, resulting in open conversion of the repair.The description of events in the complaint report suggests the operator likely made an error during the deployment steps.Based solely on the imaging provided, however, the cause of this issue cannot be determined.Of note, the 68-degree angulation of the infrarenal neck is outside of ifu for repair with the zenith device.Per the instructions for use (ifu), deploy the suprarenal stent by advancing the top cap inner cannula 1 to 2 mm at a time while controlling the position of the device until the top stent is fully deployed.Then afterwards, remove the safety lock from the white trigger-wire release mechanism.Per the customer this was not attached and the white distal release wire was already withdrawn.In addition, there was a 68-degree angulation of the infrarenal neck.The ifu states, key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa).In response to this incident, cook completed a review of the device history records (dhr).The following lots were reviewed: - rx1g graft subassembly, lot sa7533377, - delivery system subassembly, lot sa7164901, - threaded cannula subassembly, lot sa6946733, - bottom cap subassembly, lot: sa7057805, there were no non-conformances identified in any of the dhr¿s that would have caused or contributed to the reported event.The complainant returned the used and partially deployed rx1-28-43 for investigation.The device was returned used and cut into four pieces.The graft was partially deployed, with the clinically distal portion of the graft visible.The suprarenal stent was still contained within the top cap.There were clamping marks present on the flexor where it had been cut into two.The coil of the flexor was also exiting the blue sheath material where the flexor had been cut.The trigger wire assembly was inspected.The black trigger wire knob was not present.The white trigger wire knob was partially attached to the trigger shaft.The pin vise was partially disassembled but the collets were present.The graft was cut and/or ripped in two locations.The rips were on the clinically distal end of the graft and on opposing sides.The suprarenal stent was contained within the top cap.There were considerable grooves/scrapes along the outside proximal portion of the top cap continuing onto the dilator.There was a suprarenal stent barb visible through the sideport hole of the top cap.The barb was not protruding into the top cap.The suprarenal stent trigger wire was not returned with the device and therefore its condition could not be assessed.The grey positioner was returned in two pieces.An additional evaluation was performed.Relevant findings of this evaluation include: the damage on the top cap was consistent with the use of hemostats during device removal.The scratches observed on the top cap line up with definitive hemostat clamp marks.A barb solder point was visible within the top cap.This translates to uneven stent stacking observed on the bottom portion of the suprarenal stent attached to the graft.Although this could be a result of improper loading of the device, this is more likely a result of manipulation during the deployment difficulty experienced or device removal.The conclusion of this evaluation confirmed that the distal trigger wire diameter measured in specification, there was a solder point visible within the top cap and the device sustained damage consistent with device removal through open surgery.The evaluation of the returned device could not determine causality between the device and the reported incident due to the condition of the device.It is unknown how the condition of the device was altered during the explant process after the initial difficulty was encountered.There is no evidence that the device was manufactured out of specifications.The deployment difficulty experienced in this event has been confirmed.The image reviewer reported 68-degree angulation of the infrarenal neck, which is outside of ifu indication.This could contribute to difficulty advancing the top cap off the suprarenal stents due to decreased centerline force when advancing the inner cannula.Angulation of the infrarenal neck could be a contributing factor to the top cap advancement difficulty and bending of the cannula reported.The rx1 device was implanted in a pre-existing gore c3 graft, which is made of ptfe material.The ifu provided with the device states that the zenith renu main body extension may be used when the pre-existing graft is not composed of ptfe graft material.There is no evidence suggesting this contributed to the reported event.It is unknown when the safety lock of the white trigger-wire release mechanism was released.From the information provided from the physician, an attempt was made to deploy the suprarenal stent by advancing the top cap inner cannula but the stent did not deploy.They consulted the ifu to check for guidance and retrace the steps of deployment.On return and inspection of the device, it was evident that the white distal release screw was not attached and the white distal release wire was partially withdrawn by approximately 5 mm.It is possible, but unknown, if this 5-mm displacement resulted in the release of the graft from the delivery system.From the cook representative and physician testimonies, the physician did not claim to remove the safety lock or pull out the white distal trigger-wire release mechanism.During final inspection, each device is inspected to confirm that the black and white release mechanisms are secure and correctly positioned.There is no indication that the product was shipped nonconforming.The ifu provided with the device also states, inspect the device and packaging to verify that no damage has occurred as a result of shipping.Do not use this device if damage has occurred or if the sterilization barrier has been damaged or broken.The customer did not report that there was any damage to the device before use, giving no evidence that the product was damaged during shipping.Evaluation of the returned device confirmed that barb solder was visible through the top cap side hole.This translates to uneven stent stacking observed on the bottom portion of the suprarenal stent attached to the graft.Although this could be a result of improper loading of the device, this is more likely a result of manipulation during the deployment difficulty experienced or device removal.There are adequate inspection activities to identify this failure mode prior to distribution.Based on the information provided, it is likely that the white trigger-wire release mechanism was inadvertently released prior to top cap advancement.From the testimony provided by the physician, the ifu was consulted after deployment difficulties were experienced.It cannot be confirmed if the distal trigger wire was deployed prior to top cap advancement or in response to difficulty experienced during this step.The ifu instructs to deploy the suprarenal stent before removing the safety lock from the white trigger-wire release mechanism.The distal trigger wire secures the graft in place during advancement of the top cap off the suprarenal stent.Premature removal of the distal trigger wire would not provide fixation for the graft during top cap advancement.This would result in the inability to advance the top cap off the suprarenal stent along with migration of the graft proximally with the top cap.This complaint is confirmed based on customer testimony, imaging provided and evaluation of the returned device.There is no evidence that the device was manufactured out of specification.The investigation conclusion is cause traced to user - failure to follow instructions.The patient¿s anatomy was outside of ifu indication.It is also possible based on user testimony that the rx1 was deployed out of sequence in accordance with ifu guidelines.A quality engineer risk assessment was conducted to assess the risk of this failure mode and concluded that additional risk mitigation activities are recommended.In response to this conclusion, measures have been initiated to address this failure mode.A letter has been sent to the customer notifying of the off-label use of this device.Monitoring will continue to be performed for similar complaints.The appropriate personnel have been notified of this event.
 
Event or Problem Description
There has been no new information received since the last report was submitted.

Brand Name
ZENITH RENU AAA ANCILLARY GRAFT MAIN BODY EXTENSION
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7986116
Report Number1820334-2018-03104
Device Sequence Number168756
Product Code MIH
UDI-Device Identifier10827002361376
UDI-Public(01)10827002361376(17)190321(10)7740077
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/21/2019
Device Model NumberG36137
Device Catalogue NumberRX1-28-43
Device Lot Number7740077
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/17/2018
Initial Date Received by Manufacturer 10/05/2018
Supplement Date Received by Manufacturer10/19/2018
12/20/2018
Initial Report FDA Received Date10/19/2018
Supplement Report FDA Received Date11/16/2018
01/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Other;